After Gary Gullicksen had a heart attack at age 36, his doctor prescribed him Crestor — a statin intended to protect his heart.
Like most Americans, Gullicksen didn’t question his doctor.
“He said it was for cholesterol and that it would prevent any more heart attacks from happening,” Gullicksen said. “He said it would keep the cholesterol at proper levels and all the goodies.”
Gullicksen didn’t smoke, wasn’t overweight and led a healthy lifestyle. An Everett, Washington, resident, he had a profitable business as a contractor. Gullicksen believed the drug would keep him safe and allow him to continue with his life.
But, Crestor came with horrible side effects such as cognitive difficulties and severe body pain. Gullicksen suffered two more heart attacks at ages 37 and 38, and a blood clot that would cost him his business and his health.
Crestor Side Effects and Heart Attack No. 2
Gullicksen experienced chest pain and pressure each time he took a dose of Crestor. He said his condition became worse than it had ever been.
“I never felt this bad before taking Crestor,” he said.
Frightened of the sudden onset of daily chest pain, Gullicksen called his doctor.
“I told him this is causing pain and pressure after I take the pill,” Gullicksen said. “The doctor said, ‘You have to keep taking it because it will prevent heart attacks.’ Before I started taking Crestor, I didn’t have chest pains or pressure. It was scary, but I kept taking it.”
Gullicksen also suffered from fatigue, severe muscle pain, vision problems and brain fog that made thinking difficult after taking Crestor.
“It was like you went for a run and just got the heck beat out of you,” he said. “Crestor drained me and affected my vision, but I dealt with it because my doctor told me to. My vision got so bad, that I was driving down the freeway one day and saw twelve lanes!”
Six months after he started taking Crestor, Gullicksen had a second heart attack.
“I thought, ‘Dear God, here I go again,’” he recalled. “I had someone give me a ride to the hospital — thank God.”
Gullicksen had emergency surgery to place another stent in his heart. After surgery, he kept taking Crestor at his doctor’s recommendation.
“It ruined me,” Gullicksen said. “The pain, the misery and the money I lost because of losing jobs and business. You can’t get up and go to work because of the pain. You’re stuck.”
‘This Drug Has Killed People’
A year later, at age 38, Gullicksen had a third heart attack and collapsed in the parking lot of a fire station.
“Well, when I had the third heart attack, a doctor leaned over me in the hospital, and he told me, ‘Don’t you ever take this stuff again. It will kill you,’” Gullicksen said. “I said, ‘Well my regular doctor told me to keep taking it.’ [The doctor at the hospital] said, ‘I don’t care, don’t you keep taking it.’”
This baffled Gullicksen, and he began researching Crestor online. He found the drug was linked to a laundry list of side effects, including heart problems, dark urine, kidney failure and muscle pains.
He was shocked to find a drug meant to protect him could have been responsible for his heart attacks and other painful symptoms.
“I thought, ‘Oh, dear God. This drug has killed people,’” Gullicksen said.
The stent in Gullicksen’s chest ended up collapsing, and he also developed a blot clot. In order to treat it, he had to inject himself with warfarin twice a day for two months.
Fed up with Crestor, he stopped taking it in 2012. Shortly after stopping Crestor, his chest pain stopped and the debilitating body aches lessened.
‘I Thought I was Safe’
Gullicksen’s experience has changed the way he looks at the pharmaceutical industry, and he is outraged Crestor is still on the market.
“I had the chest pains, the blurred vision and the muscle aches and pains,” Gullicksen said. “It was supposed to keep the blood clots from happening and prevent heart attacks. I thought I was safe.”
People should listen to their bodies and pay attention, Gullicksen said. He added that if patients start having heart attacks or other side effects, they should look into it or get another doctor.
“I know Crestor damaged me,” he said. “And if I would have known this, I wouldn’t have taken it. This was false advertising.”
Disclaimer: Thoughts and opinions expressed in this patient story are strictly anecdotal and should not be taken as medical information or advice. Views of the interviewee do not necessarily reflect those of the author, editor or Drugwatch.